Search Results

You are looking at 1 - 3 of 3 items for

  • Author: Rungsun Rerknimitr x
Clear All Modify Search
Open access

Sakolwan Suchartlikitwong, Kamolyut Lapumnuaypol, Rungsun Rerknimitr and Duangporn Werawatganon

Abstract

Background

The current epidemiology of upper gastrointestinal bleeding (UGIB) in Thailand is poorly understood and the reported prevalence of Helicobacter pylori infection is outdated.

Objectives

To investigate the etiologies of UGIB and prevalence of H. pylori infection in Thailand, including its association with UGIB.

Methods

We retrieved information regarding patients attending the endoscopic unit of King Chulalongkorn Memorial Hospital from June 2007 to January 2013. A database search using keywords “upper gastrointestinal bleeding” and “iron deficiency” was used. From 4,454 diagnoses, after exclusion criteria, 3,488 patients (2,042 male (58.5%) and 1,446 female (41.5%); mean age 63.3 ± 15.94 years, range 13–103 years) were included.

Results

The three most common causes of UGIB were peptic ulcer (38.2%), nonulcer-mucosal lesions (23.4%), and esophageal-related causes (20.4%). The 5 year-incidence of H. pylori was 25%–30%. The overall prevalence was 27%. The prevalence of H. pylori infection was found to decrease with age from 43.8% at <40 years to 21.7% at >79 years old. H. pylori infection was significantly associated with duodenal and gastroduodenal ulcers. Cirrhosis and nonulcer-mucosal lesions were significantly unrelated to H. pylori infection. Patients with concurrent cirrhosis with peptic ulcer were found to be negative for H. pylori infection.

Conclusion

Peptic ulcer is the leading cause of UGIB in Thailand. However, its incidence is declining. Patients who presented to hospital with UGIB were older, compared with those a decade ago. H. pylori infection plays an important role in UGIB and its incidence was stable during the past 5 years.

Open access

Passisd Laoveeravat, Nicha Wongjarupong, Chonlada Phathong, Cameron Hurst, Sombat Treeprasertsuk, Rungsun Rerknimitr and Roongruedee Chaiteerakij

Abstract

Background

Cirrhotic patients are susceptible to drug toxicity, which presents frequently with antituberculosis drug (ATD) treatment. Previous studies of ATD-induced liver injury (ATDILI) in cirrhotics have been limited to patients with early-stage cirrhosis.

Objectives

To describe characteristics and determine risk factors for ATDILI in cirrhotic patients.

Methods

We included 64 cirrhotic patients treated with ATDs between 2006 and 2016 in a tertiary referral university teaching hospital in Bangkok, Thailand. Cirrhosis was diagnosed by radiological features, including small-sized nodular liver and/or caudate lobe hypertrophy or evidence of portal hypertension (collateral vessels, varices, and/or splenomegaly). Clinical information was retrospectively abstracted. Characteristics of patients with ATDILI vs. those without ATDILI were compared.

Results

Six (9.4%) patients developed ATDILI with the median duration from ATD initiation of 14 days (range: 6–66). All the 6 patients who developed ATDILI received 3 hepatotoxic ATDs (isoniazid, rifampin, and pyrazinamide) and had Child–Turcotte–Pugh class B cirrhosis. The patients with ATDILI were found to have a higher percentage of human immunodeficiency virus (HIV) infection than patients without ATDILI (50% vs. 8.6%; P = 0.02).

Conclusions

Cirrhotic patients, particularly those with underlying HIV infection, are at risk of developing ATDILI. Pyrazinamide should be used cautiously in cirrhotic patients due to the significantly increased risk of ATIDLI. This study supports the current recommendation for the use of ATD in patients with cirrhosis; however, the ATD regimen should be carefully selected, particularly for cirrhotic patients with HIV infection.

Open access

Thirada Thongbai, Kessarin Thanapirom, Wiriyaporn Ridtitid, Rungsun Rerknimitr, Rattikorn Thungsuk, Phadet Noophun, Chatchawan Wongjitrat, Somchai Luangjaru, Padet Vedkijkul, Comson Lertkupinit, Swangphong Poonsab, Thawee Ratanachu-ek, Piyathida Hansomburana, Bubpha Pornthisarn, Varocha Mahachai and Sombat Treeprasertsuk

Abstract

Background

Acute upper gastrointestinal bleeding (UGIB) is a common gastrointestinal disease emergency and a cause of morbidity and mortality.

Objectives

To assess the clinical outcomes and explore predictive factors for mortality of elderly patients with acute UGIB.

Methods

During the study period from January 2010 to September 2011, we prospectively enrolled 981 patients presenting with UGIB from 11 hospitals (mean age ± standard deviation (SD), 59.4 ± 14.9 years; range, 17–94 years; including 661 men). Of these 981 patients, 499 (50.9%) were elderly. Basic demographic data and clinical findings, and Rockall scores were collected and calculated.

Results

We studied 499 elderly patients. Their mean age ± SD was 71.63 ± 7.65 years. The 30-day mortality rate was 9% and rebleeding was just 1%. Regression analysis showed a pulse rate >100 beats per min at first visit, red blood in a nasogastric aspiration, comorbidity with coronary artery disease, and creatinine >1.5 mg/dL were independent predictive factors of 30-day mortality.

Conclusions

Peptic ulcer bleeding is a major cause of acute UGBI in the elderly. We recommend patients with predictive factors of mortality, pulse rate >100 beats per min at first visit, red blood in nasogastric aspiration, comorbidity with coronary artery disease, and creatinine >1.5 mg/dL be closely monitored and treated promptly. Reducing mortality from peptic ulcer bleeding should focus on preventing peptic ulcer occurrence as a result of ulcerogenic medications.